Heat, Philadelphia
- When
- June 23, 9:00 AM EST to June 27, 8:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd across Philadelphia and its suburbs. The highest temperatures and heat indices occurred on the 26th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd across Philadelphia and its suburbs. The highest temperatures and heat indices occurred on the 26th. This was a marked contrast from the unseasonably cool and wet June prior to this week. Temperatures and moisture levels eased after a cold front moved through the region during the day on the 27th. There were three heat related deaths reported, two in Philadelphia and one in West Chester (Chester County). In all three cases windows were found closed and the persons either had no air conditioning or it was unplugged. The room temperature of the dead gentleman found in West Chester was over 90 degrees. During excessive heat events the Philadelphia Corporation for the Aging opens a heat hot line. Outreach programs are initiated to help those in the city who are most at risk. Highest temperatures included 100 degrees at the Franklin Institute within Philadelphia, 97 degrees at the Philadelphia International Airport, 96 degrees in West Chester (Chester County), 93 degrees in Doylestown (Bucks County) and 92 degrees in Pottstown (Montgomery County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 8:05 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 905 AM EDT MON JUN 23 2003 QUICK UPDATE TO REFLECT CURRENT CONDITIONS AND SOUNDINGS. THE AIRMASS LOOKS TOO DRY TO CREATE ANY CNVCTN TODAY AND WITHOUT MUCH CLOUDS AROUND...SKIES W/B MOSTLY SUNNY ALL AREAS. TEMPS ALSO LOOK A CPL DEGR HIGHER THAN PRVS WITH ARND 90 ALL SRN AREAS. NOT QUITE AS WARM ON THE COAST WITH A SEABREEZE...BUT THE SEABREEZE SHOULD BE DLAD WITH OFFSHORE FLOW. STILL COMFORTABLE EVEN WITH 90 TODAY AS DEWPTS REMAIN LOW. RNS ----------------------------------------- CUTOFF LOW CONTINUES TO SLOWLY PULL AWAY TO OUR EAST...AND WITH BUILDING RIDGE TO THE WEST...SUMMER EXPECTED TO MOVE INTO THE REGION THIS WEEK. THE WARMUP STARTS TODAY AS TEMPERATURES RISE TO SLIGHTLY ABOVE NORMAL LEVELS...WHICH WOULD BE THE FIRST TIME IN A WEEK. DEWPOINTS WILL NOT BE OPPRESSIVE...AS WET SURFACE CONDITIONS ARE COUNTERBALANCED BY LOW LEVEL ADVECTION OF SLIGHT LOWER DEWPOINTS FROM OUR NORTHWEST. THE HEAT AND HUMIDITY BUILD AS WE GO INTO MID-WEEK...AND WED AND THU LOOK LIKE THEY MAY BE THE WORST. CONTINUE TO RAISE DEW POINTS IN THE GRID FORECAST ABOVE NUMERICAL GUIDANCE...AS WET GROUND CONDITIONS WILL CONTRIBUTE TO OVERALL MOISTURE CONTENT. WILL ISSUE ANOTHER SPS TO HIGHLIGHT THIS POTENTIALLY DANGEROUS EXCESSIVE HEAT SITUATION. HAVE CHANCE PROBABILITIES FOR AFTERNOON AND EVENING THUNDERSTORMS STARTING THU AND CONTINUING INTO THE WEEKEND...AS HEAT AND HUMIDITY BUILD IN ADVANCE OF COLD FRONT EXPECTED TO APPROACH THE REGION FOR THIS WEEKEND. ALTHOUGH PRECIPITATION AND A FRONT MENTIONED FOR YET ANOTHER WEEKEND...OVERALL WEATHER PATTERN IS SUBSTANTIALLY DIFFERENT WITH INCREASING HEIGHTS ALOFT...AND IT SHOULD FEEL MORE LIKE SUMMER WITH THE CHANCE OF A SHOWER AND THUNDERSTORM. SOMEWHAT UNCLEAR WHETHER FRONT WILL MAKE IT THROUGH THE REGION...OR IF IT WILL JUST FADE OUT OVER THE AREA. LATEST GFS GUIDANCE SUGGESTS THE LATTER SCENARIO...WHICH AGAIN WOULD BE MORE CONSISTENT WITH A SUMMERTIME PATTERN. BOTTOM LINE...CHECK OUT THE A/C...DUST OFF THE FAN...THE HEAT IS ON. FCSTID = 15 MPO 79 59 85 62 / 20 20 10 10 ABE 86 66 92 68 / 20 20 10 10 RDG 86 65 92 67 / 20 20 10 10 PHL 88 70 94 72 / 20 20 10 10 12N 84 63 91 65 / 20 20 10 10 SMQ 88 65 92 66 / 20 20 10 10 TTN 88 67 93 68 / 20 20 10 10 MIV 88 64 92 65 / 20 20 10 10 ACY 77 66 81 67 / 20 20 10 10 ILG 88 68 94 69 / 20 20 10 10 DOV 88 66 94 69 / 20 20 10 10 GED 88 64 92 69 / 20 20 10 10 ESN 87 67 87 68 / 10 10 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 AM EDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HOT AND HUMID CONDITIONS ARE EXPECTED TO MOVE INTO THE REGION THIS WEEK. THIS WILL BE BE A DRAMATIC CHANGE FROM THE CLOUDY AND COOL WEATHER WE HAVE EXPERIENCED. HEAT INDEX VALUES MAY APPROACH 100 DEGREES BY MID-WEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SZATKOWSKI
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ060>062-067>071-232200- SPECIAL WEATHER STATEMENT - EXCESSIVE HEAT POTENTIAL NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT MON JUN 23 2003 ...BECOMING HOT AND HUMID THIS WEEK... THE WEATHER PATTERN THIS SPRING HAS NOT BEEN CONDUCIVE FOR VERY WARM WEATHER...HOWEVER CURRENT INDICATIONS ARE SHOWING HOTTER AND MORE HUMID AIR WILL BUILD OVER THE REGION THIS WEEK. TEMPERATURES ARE EXPECT TO RISE INTO THE 90S AT MANY LOCATIONS ON TUESDAY...WITH HOT TEMPERATURES CONTINUING THROUGH WEDNESDAY AND THURSDAY...ALONG WITH RISING HUMIDITY LEVELS. WET GROUND CONDITIONS DUE TO RECENT RAINFALL WILL ALSO HELP INCREASE HUMIDITY LEVELS. THIS UPCOMING HOT SPELL WILL BE A DRAMATIC CHANGE FROM THE CLOUDY AND COOL WEATHER WE HAVE EXPERIENCED. HEAT INDEX VALUES WILL BE WELL INTO THE 90S AND MAY APPROACH 100 DEGREES BY MIDWEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS. THIS IS A POTENTIALLY DANGEROUS SITUATION...AS PEOPLE WILL BE PARTICULARLY VULNERABLE TO THIS HEAT WAVE DUE TO OUR COOL SPRING CONDITIONS. TO PREPARE FOR THE UPCOMING HEAT AND HUMIDITY...CHECK AIR CONDITIONERS AND FANS TO BE SURE THEY ARE WORKING PROPERLY. EVEN CHECK THE AIR CONDITIONER IN YOUR VEHICLE TO BE SURE IT IS OPERATING CORRECTLY SO YOU WILL STAY COOL WHEN TRAVELING. SOME TIPS ON STAYING COOL DURING HOT AND HUMID WEATHER... DRINK PLENTY OF WATER. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING. AVOID DOING OUTDOOR ACTIVITIES DURING THE HOTTEST PART OF THE DAY... INSTEAD COMPLETE ACTIVITIES IN THE MORNING OR EVENING. AND AS ALWAYS...SEEK AN AIR CONDITIONED BUILDING TO TAKE A BREAK FROM THE HEAT. SZATKOWSKI
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ060>062-067>071-232200- SPECIAL WEATHER STATEMENT - EXCESSIVE HEAT POTENTIAL NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 925 AM EDT MON JUN 23 2003 ...BUILDING HEAT AND HUMIDITY THIS WEEK... HIGH PRESSURE BUILDING INTO THE REGION FROM THE WEST TODAY WILL ALLOW MUCH WARMER AIR TO OVERSPREAD THE AREA THIS WEEK. SOME PLACES AWAY FROM THE COAST COULD REACH 90 DEGREES THIS AFTERNOON...WHICH WOULD BE THE FIRST TIME THIS YEAR. EVEN THOUGH THE TEMPERATURES WILL BE MUCH HIGHER TODAY COMPARED TO RECENT WEEKS...THE HUMIDITY LEVELS WILL REMAIN ON THE LOW SIDE. THEREFORE HUMID CONDITIONS ARE NOT ANTICIPATED FOR TODAY. ON TUESDAY...TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S AT MANY LOCATIONS...WITH HOT TEMPERATURES CONTINUING THROUGH WEDNESDAY AND THURSDAY. THE HUMIDITY LEVELS WILL BE INCREASING TUESDAY AND ESPECIALLY WEDNESDAY. WET GROUND CONDITIONS DUE TO RECENT RAINFALL WILL ALSO HELP INCREASE HUMIDITY LEVELS DURING MIDWEEK. THIS UPCOMING HOT SPELL WILL BE A DRAMATIC CHANGE FROM THE CLOUDY AND COOL WEATHER WE HAVE EXPERIENCED FOR MUCH OF THE SPRING. HEAT INDEX VALUES WILL BE WELL INTO THE 90S AND MAY APPROACH 100 DEGREES BY MIDWEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS. THIS IS A POTENTIALLY DANGEROUS SITUATION...AS PEOPLE WILL BE PARTICULARLY VULNERABLE TO THIS HEAT WAVE DUE TO OUR COOL SPRING CONDITIONS. TO PREPARE FOR THE UPCOMING HEAT AND HUMIDITY...CHECK AIR CONDITIONERS AND FANS TO BE SURE THEY ARE WORKING PROPERLY. EVEN CHECK THE AIR CONDITIONER IN YOUR VEHICLE TO BE SURE IT IS OPERATING CORRECTLY SO YOU WILL STAY COOL WHEN TRAVELING. A REVIEW OF TIPS ON STAYING COOL DURING HOT AND HUMID WEATHER... DRINK PLENTY OF WATER. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING. AVOID DOING OUTDOOR ACTIVITIES DURING THE HOTTEST PART OF THE DAY... INSTEAD COMPLETE ACTIVITIES IN THE MORNING OR EVENING. AND AS ALWAYS...SEEK AN AIR CONDITIONED BUILDING OR SHADE TO TAKE A BREAK FROM THE HEAT. GORSE/UNRUH
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2003-06-26 | 77 | Female | Permanent Home | Direct |
| Heat, Philadelphia | 2003-06-26 | 78 | Female | Permanent Home | Direct |
| Heat, Chester | 2003-06-26 | 96 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364116, 5364414, 5364415, 5364416, 5364417.